COMMENTARY

Chemical Warfare in Syria and Chemical Terrorism: The Clinical Perspective

Alexander Garza, MD, MPH

Disclosures

September 18, 2013

In This Article

Chemical Weapons in Brief

Chemical weapons are toxic mixtures that, through their chemical action on life processes, can cause death, temporary incapacitation, or permanent harm. Chemical weapons pose challenges that are quite different from those of the other weapons included in the category of CBRNE. Military grade "G" series chemicals are colorless and odorless, making a release less obvious. Traditional nerve agents act rapidly, whereas biological weapons need incubation periods of days to weeks before victims become symptomatic. This is an important distinction because it places a much larger burden on local first responders to mitigate a chemical attack and care for the victims.

In addition, the issues of decontamination and responder safety make the rescue and treatment of victims of a chemical attack much more complex than an attack involving explosives. There are several reports coming out of Syria detailing medical personnel succumbing to the effects of sarin from contact with contaminated patient clothing. Chemical attacks also present a tremendous psychological problem, as was witnessed in the sarin gas attacks by the Aum Shinrikyo cult in Japan in 1995. Scores of "worried well" flooded emergency departments fearing that they had been exposed to sarin.

Sarin is the most volatile of the nerve agents and, as a result, can easily convert from liquid to gas form. Patients are exposed to nerve agents via the respiratory, dermal, or gastrointestinal route, with the respiratory route being the most lethal. Nerve agents are extremely toxic chemicals that produce effects on multiple organ systems through their inhibition of the neurotransmitter acetylcholinesterase (AChE) at nerve synapses and in ganglia. AChE normally rapidly breaks down acetylcholine following its release by nerve endings, acting as an off-switch. Without this breakdown, there is unopposed stimulation of the nerve endings at muscles, neurons, and glands, causing constant stimulation via acetylcholine. This overstimulation explains the physical signs and symptoms seen when patients are exposed. When the muscles eventually tire, breathing cannot be sustained.

Respiratory exposure has rapid onset, whereas dermal exposure is delayed. Symptoms usually occur within seconds of exposure but may take several hours to develop, depending on dose and route of exposure. The clinical presentation is variable, based on the route of exposure as well as the dose.

Symptoms that are apparent following different levels of exposure include the following[1]:

Mild inhalational exposure. Rapid onset of papillary constriction (miosis) causing blurry vision, runny nose (rhinorrhea), chest tightness, dyspnea, and possible bronchoconstriction causing wheezing.

Severe inhalational exposure. Sudden coma, seizures, flaccid paralysis with apnea, miosis, diarrhea. A victim can be described as "wet" (lacrimation, salivation, urination, sweating, copious upper and lower respiratory secretions).

Mild dermal exposure. Sweating and muscle fasciculations localized to the area of exposure, nausea, vomiting, diarrhea, and possible miosis.

Severe dermal exposure. Sudden coma, seizures, flaccid paralysis with apnea, miosis, diarrhea. A victim may be described as being "wet" (lacrimation, salivation, urination, sweating, copious upper and lower respiratory secretions). The onset of symptoms may be delayed by 30 minutes following exposure as the agents transit the skin.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....